Donate For Public and Patients Store Search

American Academy of Dermatology Logo
Welcome!
Advertisement
Advertisement

Avascular necrosis in psoriasis: Avoiding “snap” judgments


DII small banner By Warren R. Heymann, MD
May 8, 2017


Of all the adverse reactions of corticosteroids, there is none more terrifying than avascular necrosis (AVN, aka osteonecrosis); this usually involves the femoral head (AVN of the hip), although the shoulders and knees may be affected. It is estimated that 25,000 new patients are diagnosed with osteonecrosis annually in the United States, accounting for 10% of the 250,000 total hip arthroplasties performed every year (1). I am fortunate that I can only recall one patient (a woman with pemphigus on long-term steroid therapy) who developed AVN of the hip. Regardless, it is an issue of major concern.

The etiology of AVN of the hip is unknown. Although many cases are idiopathic, major risk factors include alcohol ingestion and/or administration of corticosteroids. Osteonecrosis of the femoral neck, distal femur, and proximal tibia may occur in as many as 40% of patients on long-term or high-dose glucocorticoid therapy. The total cumulative dose and daily dose of glucocorticoids, and likely the underlying condition, affect the risk of developing osteonecrosis. Very short-course, low-dose protocols are only rarely associated with osteonecrosis (2).

According to Moya-Angeler, most studies have attributed the disease process to the combined effects of genetic predisposition, metabolic factors, and local factors affecting blood supply such as vascular damage, increased intraosseous pressure, and mechanical stress. This results in bone ischemia and infarction leading to bone death. Ischemia can result from external or internal vascular insult typically caused by direct trauma, vascular occlusion, direct cellular toxicity, or altered mesenchymal stem cell differentiation. High doses of glucocorticoids prevalent in systemic diseases such as systemic lupus erythematosus have been associated with alterations in circulating lipids with resultant microemboli in the arteries supplying the bone. Additionally, increased risk of fat emboli has also been attributed to the increase in bone marrow fat cell size which blocks venous flow. Therefore, fat emboli, adipocyte hypertrophy, and venous stasis have all been implicated as etiologic factors in this disease process. Vascular occlusion can also result from disease processes that increase intravascular coagulation and thrombus formation. Antiphospholipid antibodies, inherited thrombophilia, and hypofibrinolysis have all been associated with altered mechanisms in both the coagulation and fibrinolytic pathways. Occlusion may occur because of red blood cell sickling and bone marrow hyperplasia as seen in sickle cell hemoglobinopathies or may be due to an accumulation of cerebroside-filled cells within the bone marrow as seen in Gaucher’s disease. Aside from direct trauma from fractures, direct cellular insult may result from irradiation, chemotherapy, or oxidative stress and may lead to a reduction in osteogenic differentiation and physiologic diversion of mesenchymal stem cells toward the adipocytic lineage (1).

Chiu et al studied the association between psoriasis and AVN. They used data from the Taiwan National Health Insurance Research Database identifying 28,268 patients with psoriasis, who were then matched for age and sex with 113,072 controls without psoriasis from the Taiwan Longitudinal Health Insurance Database 2000. Multivariate Cox proportional hazards models were used for the analysis. The unadjusted risk of AVN was significantly higher for patients with psoriasis than for controls (hazard ratio [HR] 2.29) and remained significant after adjustment for other risk factors. The risk for AVN increased in relation to psoriasis severity and was higher for patients with psoriasis and arthritis than for patients without arthritis. The adjusted HRs were higher for male patients than for female patients and for patients younger than 30 years compared with older patients. Importantly, the authors acknowledged that they lacked information on daily tobacco use, alcohol consumption, and physical activity. They concluded that the risk for AVN increased with the disease severity of psoriasis (3).
 
Perhaps they’re right, but two key issues must be addressed first. It is no secret that psoriasis is associated with alcoholism, a major risk factor for AVN. Excessive alcohol intake is associated with smoking and cardiovascular disease (4). How do these comorbities factor in the AVN risk? Chiu et al also state the concern of a potential association of topical steroids in psoriatic patients for developing AVN (2). This is an important question – do topical steroids put patients at risk AVN?

Powell et al, in their analysis of topical steroid-induced osteonecrosis state: “Of the 5 described cases, 4 were treated with long term topical preparations from 2 to 20 years with rough cumulative doses ranging widely from 1 to 15,000 mg prednisone equivalent. The majority of cases were also treated with additional preparation(s) of oral or inhaled steroids. Thus, osteonecrosis is likely to be an exceedingly rare phenomenon with topical steroids alone and is more likely to occur after prolonged therapy with cumulative doses and concurrent use of additional steroid therapy preparations.” (5) Since Powell’s review there have been a smattering of reports of AVN associated with topical steroids, the most recent being that of a 26-year-old man who was applying clobetasol over his entire integument for 10 years to lighten his skin! (6)

According to Caplan et al: “Patients taking any dose of glucocorticoids must be monitored for osteonecrosis, because damage may be irreversible in later stages of disease. Clinicians must take note of any hip, knee, or shoulder pain with or without reduced range of motion. Complaints of joint pain should prompt consideration of osteonecrosis and, if concerned, referral for magnetic resonance imaging of the affected joint and evaluation by the patient’s primary care provider, orthopedics, or rheumatology.” (2) Although total hip replacement is the most common intervention for the treatment of post-collapse AVN, increasingly, medical management has been used in early stages attempting to delay progression of the disease. Pharmacological management includes lipid lowering agents, anticoagulants, and bisphosphonates (1).

I routinely warn patients of AVN when I prescribe systemic steroids, even for brief courses. I do not when prescribing topical steroids. Based on the current data, I will continue my current practice. Patients are steroid-phobic enough already. Although they should be instructed on how to use topical steroids properly, minimizing an already infinitesimal risk for AVN, I do not wish to give them another reason to avoid these wonderful agents.

1. Moya-Angeler J, et al. Current concepts on osteonecrosis of the femoral head. World J Orthop 2015; 18: 590-601.
2. Caplan A, et al. Prevention and management of glucocorticoid-induced side effects: A comprehensive review: Ocular, cardiovascular, muscular, and psychiatric effects and issues unique to pediatric patients. J Am Acad Dermatol 2017; 76: 201-7.
3. Chiu H-Y, et al. Increased risk of avascular necrosis in patients with psoriatic disease: A nationwide population-based matched cohort study. J Am Acad Dermatol 2017; 76: 903-10.
4. Adamzik K, et al. Alcohol and psoriasis; Sobering thoughts. Clin Exp Dermatol 2013; 38: 819-22.
5. Powell CC, et al. Steroid-induced osteonecrosis: An analysis of steroid-dosing risk. Autoimmunity Reviews 2010; 721-43.
6. Felten R, et al. Osteonecrosis of the femoral head linked to topical steroids for skin bleaching: A case report. Ann Intern Med 2014; 161: 763-4.

All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement
Advertisement